Alert archive / Ohio / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Wilmington, OH

June 30, 2013Darke County, Miami County, Shelby County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 30, 2013, 1:59 PM EDT for Darke County, Miami County, Shelby County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2013, 1:59 PM EDT (17:59 UTC)
Expired
Jun 30, 2013, 5:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Darke County, OH, Miami County, OH, Shelby County, OH

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:35 PM EDTFLASH FLOOD2 W Houston, OHHIGH WATER FLOWING ACROSS SEVERAL ROADS IN THE RUSSIA AND HOUSTON AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WGUS51 KILN 301759
FFWILN
OHC037-109-149-302100-
/O.NEW.KILN.FF.W.0009.130630T1759Z-130630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
159 PM EDT SUN JUN 30 2013

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DARKE COUNTY IN WEST CENTRAL OHIO...
  NORTHWESTERN MIAMI COUNTY IN WEST CENTRAL OHIO...
  SOUTHWESTERN SHELBY COUNTY IN WEST CENTRAL OHIO...

* UNTIL 500 PM EDT.

* AT 152 PM EDT...RADAR INDICATED THAT A SLOW MOVING THUNDERSTORM 
HAS PRODUCED VERY HEAVY RAIN BETWEEN VERSAILLES IN DARKE COUNTY AND 
NEWPORT IN SHELBY COUNTY. HEAVY RAIN CONTINUES TO FALL WITH THIS 
STORM WITH ANOTHER 1 TO 2 INCHES OF RAINFALL POSSIBLE OVER THE NEXT 
HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING 
TO OCCUR.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE THE TOWNS OF 
NEWPORT...HOUSTON...AND RUSSIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4034 8452 4036 8434 4026 8426 4020 8422
      4015 8423 4016 8435 4020 8447

$$
2 follow-up statements
870 
WGUS71 KILN 301843
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT SUN JUN 30 2013

OHC037-109-149-302100-
/O.CON.KILN.FF.W.0009.000000T0000Z-130630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DARKE OH-MIAMI OH-SHELBY OH-
243 PM EDT SUN JUN 30 2013

...FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN SHELBY...
NORTHWESTERN MIAMI AND NORTHEASTERN DARKE COUNTIES UNTIL 500 PM
EDT...

AT 240 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT THUNDERSTORMS HAD
PRODUCED VERY HEAVY RAIN IN THE TOWNS OF RUSSIA AND HOUSTON WITH 
HIGH WATER FLOWING OVER SEVERAL ROADS IN THE AREA. RADAR INDICATED 
THAT HEAVY RAIN CONTINUES TO FALL WITH ANOTHER 1 INCH POSSIBLE. 
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR.

SOME LOCATIONS THAT COULD EXPERIENCE FLOODING 
INCLUDE...RUSSIA...HOUSTON...AND LOCKINGTON.

OTHER LOCATIONS WHERE FLOODING MAY OCCUR INCLUDE...BLOOMER...
HOUSTON...LOCKINGTON...NEWPORT...OSGOOD...POLO...RUSSIA AND
WILLOWDELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4034 8452 4036 8434 4026 8426 4020 8422
      4015 8423 4016 8435 4020 8447

$$
ASL
692 
WGUS71 KILN 302100
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EDT SUN JUN 30 2013

OHC037-109-149-302109-
/O.EXP.KILN.FF.W.0009.000000T0000Z-130630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DARKE OH-MIAMI OH-SHELBY OH-
500 PM EDT SUN JUN 30 2013

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SHELBY...NORTHWESTERN
MIAMI AND NORTHEASTERN DARKE COUNTIES WILL EXPIRE AT 500 PM EDT...

THE HEAVY RAIN HAS ENDED HOWEVER MINOR FLOODING WILL STILL BE 
POSSIBLE ACROSS THE AREA.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 4034 8452 4036 8434 4026 8426 4020 8422
      4015 8423 4016 8435 4020 8447

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:42 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 30, 1:42 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
142 PM EDT SUN JUN 30 2013

.SYNOPSIS...
A LARGE UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION THIS
WEEKEND...CAUSING BELOW NORMAL TEMPERATURES. ALSO...EMBEDDED
DISTURBANCES WITHIN THIS TROUGH WILL PRODUCE OCCASIONAL SHOWERS
AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. UNSETTLED WEATHER WILL LINGER INTO THE MIDDLE OF NEXT WEEK
AS THE TROUGH BEGINS TO WEAKEN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE UPPER LEVEL LOW WILL REMAIN OVER THE LOWER OHIO VALLEY THROUGH
THIS AFTERNOON WITH AN ELONGATED TROUGH EXTENDING FROM IT OFF TO
THE NORTHEAST. THERE DOES APPEAR TO BE A WEAK SURFACE LOW
ASSOCIATED WITH IT...CURRENTLY NEAR CVG. PCPN HAS BEEN ROTATING
AROUND THIS THROUGH THE MORNING HOURS...WITH THE MOST WIDESPREAD
PCPN REMAINING ACROSS OUR NORTHWESTERN AREAS. SHORTER RANGE HI-RES
MODELS ARE SUGGESTING THE BEST CHANCE OF RAIN WILL REMAIN ALONG
AND NORTHWEST OF INTERSTATE 71 THROUGH THIS AFTERNOON...IN AREA OF
BETTER MID/UPPER LEVEL DEFORMATION AXIS. ELSEWHERE ACROSS OUR
AREA...WE ARE STILL SEEING SOME FAIRLY WIDESPREAD STRATUS. ONCE
THIS BEGINS TO BURN OFF...WE SHOULD SEE SOME SCT SHOWER/TSTM
DEVELOPMENT AS WE BEGIN TO DESTABILIZE. EXPECT PCPN ACROSS OUR
NORTHWEST TO BE RATHER SLOW MOVING IN LIGHT FLOW REGIME. THIS
COULD LEAD TO SOME LOCALIZED FLOODING ISSUES AS WE HEAD THROUGH
THE DAY. MEANWHILE...MID AND DEEP LAYER SHEAR DOES BEGIN TO
INCREASE SOMEWHAT FARTHER TO OUR SOUTHEAST SO ANY STORMS THAT DO
DEVELOP IN OUR SOUTHEASTERN AREAS SHOULD HAVE A LITTLE MORE MOVEMENT
TO THEM...BUT MAY ALSO BE SOMEWHAT STRONGER/MORE ORGANIZED. EXPECT
HIGHS TODAY MAINLY IN THE 75 TO 80 DEGREE RANGE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH ELONGATED UPPER
LEVEL LOW OVER LOWER MS VLY DRIFTING BACK SLOWLY NORTH INTO THE
LOWER OH VLY MONDAY AND THEN RETROGRADING WEST INTO IL TUESDAY.

WILL DIMINISH POPS FROM NORTH TO SOUTH TONIGHT TO SLIGHT CHC BY
SUNRISE MONDAY WITH THE LOSS OF DAYTIME HEATING. WILL LEAVE THE
HIGHEST POPS ACRS THE SOUTH OVERNIGHT. MODELS SOLNS INDICATE THAT
SFC TROF AND FAVORABLE AXIS OF LOW LEVEL CONVERGENCE PIVOTS NW BACK
MONDAY. WILL INCREASE POPS FROM THE SE TO NW WITH LKLY POPS
DEVELOPING BY AFTN. WILL CARRY THE HIGHEST POPS ACRS THE WEST CLOSER
TO UPR LOW WHERE BEST INSTBY AROUND 1000 J/KG IS EXPECTED. EXPECT
BELOW NORMAL TEMPERATURES TO CONTINUE WITH MONDAYS HIGHS RANGING
FROM THE MID 70S NW TO NEAR 80 SE.

WILL ALLOW POPS TO DIMINISH MONDAY NIGHT PER OBSERVATION THE PAST
SEVERAL NIGHTS DUE TO LOSS OF INSTBY. WILL INCREASE POPS TUESDAY BUT
LIMIT MAX TO HIGH CHC ACRS THE WEST WITH THE UPR SUPPORT RETROGRADING
WESTWARD. HIGHS ON TUESDAY EXPECTED TO RANGE FROM UPR 70S WEST TO
AROUND 80 SOUTHEAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A CLOSED LOW WILL BE OVER THE LOWER OHIO VALLEY AT THE START OF THE
PERIOD. THIS WILL SLOWLY RETROGRADE AND OPEN UP THROUGH THE WEEK.
UNSETTLED CONDITIONS WILL CONTINUE ACROSS THE REGION ESPECIALLY
DURING THE AFTERNOON AND EVENING. BUT COVERAGE SHOULD PROGRESSIVELY
LESSEN THROUGH THURSDAY. SCATTERED MAINLY DIURNAL ACTIVITY WILL
STILL BE POSSIBLE FRIDAY AND SATURDAY WITH THE GULF WIDE OPEN AND
WEAK DISTURBANCES LIFTING NORTH BETWEEN THE REMNANTS OF THE TROUGH
IN THE MIDDLE OF THE COUNTRY AND A BERMUDA HIGH. TEMPERATURES WILL
GRADUALLY WARM THROUGH THE PERIOD. THIS WILL BRING HIGHS CLOSER TO
NORMAL WITH ABOVE NORMAL LOWS BY THE END OF THE WEEK.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MORE WIDESPREAD PCPN HAS REMAINED OFF TO THE NORTHWEST OF THE TAF
SITES THROUGH EARLY AFTERNOON. HOWEVER...WE ARE BEGINNING TO
DESTABILIZE A LITTLE MORE ELSEWHERE ACROSS THE AREA SO DO EXPECT TO
SEE AT LEAST SOME SCT THUNDERSTORM DEVELOPMENT INVOF THE TAF SITES
OVER THE NEXT HOUR OR TWO. LOCALIZED MVFR TO POSSIBLY IFR
CIGS/VSBYS WILL BE POSSIBLE WITH THESE STORMS. THERE WILL BE SOME
DECREASING COVERAGE AS WE LOSE THE DAYTIME HEATING THIS EVENING.
MODELS ARE HOWEVER INDICATING THAT SOME SHOWER/POSSIBLY
THUNDERSTORM ACTIVITY MAY BE POSSIBLE LATER TONIGHT INTO MONDAY
MORNING UNDERNEATH THE UPPER TROUGH. WILL COVER THIS THREAT WITH A
VCSH AND ALLOW FOR SOME MVFR CIGS. A SIMILAR PATTERN WILL PERSIST
THROUGH THE DAY ON MONDAY WITH DIURNALLY ENHANCED SHOWERS AND
THUNDERSTORMS BECOMING MORE WIDESPREAD THROUGH THE AFTERNOON
HOURS.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...JGL
SHORT TERM...AR
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Jun 30, 5:24 AM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
524 AM EDT SUN JUN 30 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
524 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A BROAD UPPER LEVEL LOW IN THE AREA WILL LEAD TO SCATTERED
THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL. THESE STORMS WILL ALSO BE CAPABLE OF BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UNDER THE CONTINUED INFLUENCE OF UPPER LEVEL LOW PRESSURE SCATTERED
THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOON AND EVENING ON
MONDAY AND TUESDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...
HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. THESE
STORMS WILL ALSO BE CAPABLE OF BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 12:21 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1221 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLOOD            BELLE CENTER            40.51N 83.74W
06/30/2013                   LOGAN              OH   TRAINED SPOTTER

            HIGH WATER FROM RUNOFF REPORTED TO MAKE A FEW ROADS IN
            THE AREA IMPASSIBLE.

&&

KURZ
Local storm report, Jun 30, 1:27 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
127 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HEAVY RAIN       3 N HUNTSVILLE          40.49N 83.80W
06/30/2013  M2.00 INCH       LOGAN              OH   TRAINED SPOTTER

            RAINFALL AMOUNT OCCURRED IN 30 MINUTES.

&&

ASL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:35 PM EDTSpecial Weather StatementILNMontgomery25 min
Jun 30, 4:20 AM EDTAreal Flood AdvisoryILNButler, Darke, Preble3 hr
Jun 30, 5:50 AM EDTSpecial Weather StatementILNMiami55 min
Jun 30, 11:57 AM EDTAreal Flood AdvisoryILNDarke, Miami2 hr
Jun 30, 12:19 PM EDTAreal Flood AdvisoryILNHardin, Logan116 min
Jun 30, 1:22 PM EDTAreal Flood AdvisoryILNAuglaize, Darke, Hardin, Logan, Miami, Shelby3 hr
Jun 30, 1:31 PM EDTFlash Flood WarningILNLogan3 hr
Jun 30, 1:32 PM EDTAreal Flood AdvisoryILNPreble3 hr
Jun 30, 3:21 PM EDTAreal Flood AdvisoryILNFranklin114 min
Jun 30, 3:25 PM EDTSpecial Weather StatementILNButler35 min
Jun 30, 4:01 PM EDTAreal Flood AdvisoryILNDelaware, Franklin, Licking3 hr
Jun 30, 5:00 PM EDTAreal Flood AdvisoryILNDarke, Miami, Shelby3 hr

Nearby

Flash Flood Warnings in Ohio, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.